Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: GABITRIL (tiagabine) new anti-anxiety drug????? MB

Posted by Mitch on December 20, 2001, at 23:23:18

In reply to Re: GABITRIL (tiagabine) new anti-anxiety drug?????, posted by MB on December 20, 2001, at 10:47:15

> > I understand what you mean about the *obsessing* about whether you missed out by switching a med too soon. I have crossed paths with several meds with several trials just to *show* myself that something or other doesn't work-sure enough. What seems to work the best for identifying something that is good is noticing a substantial improvement in the symptoms you are treating (relatively early on) without regard to side effects.
>
>
> Yeah...saddly, I don't notice any real benifit from the Gabitril (but I'm only on 8mg/day). What I *do* notice is that I'm mildly headachy, nauseated, and I can't remember huge chunks of yesterday...nor can I differeniate the memories I have of yesterday with the memories I have of the day before that. I was having physical symptoms *before* the medication (headache, fatigue, nausea, visual flashes of color/light) and I figured that they were psychosomatic and that they would go away with medication, but this medication is actually making it worse.


UH OH, That was the problems I was having with it before it got nasty. Short term memory. It was wiped. I may as well have smoked a bunch of grass and went to work. I could be working on the computer and be typing something and ....just get lost...what was it I was trying to say?..who was I writing this too?...it seemed like I was always getting lost and found-wasting a LOT of time.
>
>
> > The one "rule-of-thumb" that hasn't failed me yet is: If something doesn't seem to be helping (something!) after a certain length of time it probably never will.
>
>
> The hard part for me is determining what that length of time is. There are two waiting periods, it seems...a) the time one waits for start-up side effects to diminish and b) the time one waits for the desired effects to kick in. Paxil was a medicine I tolorated pretty well after I had been on it for six months, but when I first took it I thought the doc was crazy: the stuff felt like poison. It was just a matter of waiting it out. However, in the end, it was pointless for me to "wait it out" because the medicine did absolutely nothing positive for my mood and made me gain thirty pounds. THEN, it was living hell getting off the stuff--a nightmare. So, I want to give the drug some time, but not too much time...especially since I don't notice anything good from it. How long at what dose is enough...how long is too much? It's not like I can just call my doc and ask. He's out of state and booked up for months (my next phone appointmet in in three weeks). He said that if I ran into real trouble with the Gabitril to call his secretary and he would schedule 15 minutes on the phone during his lunch hour. I don't want to put him in that situation until I've firmly decided.

Well, it sounds to me that you can trust your feelings on this one. I would give him that call and just lay it out. Hey, you never know-all of this is experimental-he may be wanting to try the Gabitril and is getting *data* from you and others he is treating with it. Not a bad idea-BUT, if it isn't working and it is making things worse-HE needs to get THAT data.

>
>
> > I was on Trileptal rather briefly. I didn't get the "obviously helping me" reaction to it that I did with Depakote or Neurontin or Lithium. I got nauseated really bad-there were others here that complained of that as well. The *one* thing I did notice-it *did* improve my attentiveness, in other words I didnt' feel all dulled out by it.
>
>
> Trileptal *helped* your attentiveness??!! That's very cool. This stuff I'm on now is making me feel totally stupid. The pharmacist said that was supposed to be transient, though.

Oh yes. Tegretol didn't bother me much in that department either. Neurontin helps attentiveness too! It doesn't cause any trouble until I get over 900mg/day. For some reason it seems the GABA affecting anticonvulsants cause all of the stupidity. The calcium and sodium channel blockers don't seem to be nearly as bad.

Well, if it is supposed to be transient, then you could make a compromise and tell him that you will stay with 8mg/day UNTIL the cognitive dysfunction lifts-how about that one? Somehow, I don't think it is going to be transient.

>
>
> > As far as MS meds that helped with "rage-anger" problems Lithium and Neurontin helped the most. Depakote helped some, but it made my depression worse-which made me sullen and grouchy. OH yeah-Topamax probably would do a good job (if you can tolerate it). The Gabitril in hindsight helped with grouchiness, too-I just couldn't tolerate the cognitive adverse events. I titrated it at the slowest rate you can 4mg/week. I got to 24mg/day-hey I didn't bail out! But it was a nightmare for me.
> >
> > Actually, in my honest opinion....MOST of the "anger" and "rage" problems that I have experienced were not the result of a "lack" of or "incorrect" mood stabilizer-it was a freaking antidepressant or an anxiolytic causing the problem. In my personal experience here's a few that made me a real bastard: Remeron, Effexor, Buspar. Prozac could also set me off some. Zoloft to a lesser extent. Celexa and Paxil didn't experience any grouchiness. TCA's would do it rather easily-especially desipramine. The odd-ball one is Wellbutrin. I can "feel" grouchy, but I don't pop off and start adrenalizing and ruminating. It must the impulse control with the ADHD-who knows??
>
>
> Interesting...just goes to show that YMMV: Wellbutrin made me absolutely, out-of-my-mind, violently enraged. I could only tolorate it with Xanax. So anxiolytics gave you anger/rage? What do you think the mechanism of *that* was? That seems almost conterintuitive that that would happen. I remember getting restless leg syndrome from Librium. Now *that* was one reaction i didn't see comming.

Oh, I didn't say *which* anxiolytics made me grouchy. Valium was the worst. I sucker punched my Dad on that when he asked me one morning to do a relatively minor thing and I went off. Buspar made my angry ruminations worse (and did Remeron), BUT I had probably zero anxiety. Take away the anxiety and you have got a real pistol? Klonopin-Ativan-Xanax, those were different, nothing remarkable there.
>
>
> > good luck,
> >
> > Mitch
>
>
> Good luck to you as well,
> MB


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Mitch thread:86944
URL: http://www.dr-bob.org/babble/20011213/msgs/87579.html